What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 14, 12:41 PM PST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 12:41 PM PST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Reno NV
141 PM PDT Mon Aug 14 2023
.SYNOPSIS...
An upper-level low will continue to dominate the pattern across our
region this week, leading to daily thunderstorm chances across the
Sierra and parts of western Nevada. Temperatures will remain
above-average through mid-week, with a slight cooling trend
expected the latter half of the week.
&&
.DISCUSSION...
Low pressure has taken residence along the California coast, which
is providing us with moisture to fuel showers and storms across the
region. An east to west storm motion will be with us through the day
as the low migrates closer to the coast. A situation such as this,
when we have weak upper level steering overhead and remnant tropical
moisture nearby, sets us up for ongoing shower and storm chances
through the week and into the weekend. We will finally see an upper
level trough swing out of the north into next week which will scoop
up the low and finally move it along to the east. Until then, we
will have a daily threat for storms.
* RAIN & STORMS: Daily chances for showers and storms, with current
radar showing returns over Mono County and some also just south of
Fallon. As daytime heating builds in through the afternoon, more
showers will populate the radar. For western Nevada, we will see a
15-25% chance today, mostly along and south of I-80 with lesser
chances north of I-80. For the Sierra, chances remain firmly in
the 25-30% range, with afternoon convection firing along the
terrain. Chances for Tuesday and Wednesday over western Nevada
will drop a bit to 10-15%, while Sierra chances will be around 20-
25%. Thursday and Friday we see a high pressure ridge develop over
the Great Basin, putting us on the edge of the ridge. This will
increase shower chances as this is a favorable pattern during
summer to continue the influx of moisture from the south. So for
the end of this week we see widespread chances increase to 20-30%.
Then early next week a trough pattern will approach the PacNW and
keep our radar busy scanning the skies for droplets.
* WINDS: Daily afternoon breezes up to 25 mph are expected, except
in the vicinity of storms. Gusty outflows up to 40+ mph are
possible, creating concerns for blowing dust in dry lake beds and
desert sinks. One more thing we are watching is for any lightning
induced fire starts, which could be a concern if gusty outflows
were to encounter a new flame front.
* TEMPERATURES: This week we will hover near averages, where
western Nevada will see mid to upper 90s through midweek and
Sierra locations rise to lower to mid 80s. For the second half
of the week, things trend toward average, then we will start
next week with highs just below average. Is this our free
preview of fall? Let's hold off our subscription, okay? HRICH
&&
.AVIATION...
Clouds, showers, and storms will continue to populate area skies
this afternoon into the evening. Chances for western Nevada valley
terminals such as LOL-NFL-RNO-CXP-MEV will be around 25% through
tonight. Chances for showers and storms will be less for Tuesday and
Wednesday, around 10-20% for the aforementioned terminals. Chances
increase again for Thursday and Friday, when W NV valley terminals
will see chances increasing to around 25-30%.
Sierra terminals such as TVL-TRK-MMH will see storm chances all week
around 25-35%.
Main concerns will be gusty outflows, brief heavy rain, and
terrain obscuration in the vicinity of showers and storms. HRICH
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, Aug 14, 1:00 PM PST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Reno NV
200 PM PDT Mon Aug 14 2023
CAZ072-NVZ002-142130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
200 PM PDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT PLACER...EL DORADO...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY THROUGH 230 PM
PDT...
At 159 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lake Tahoe, moving northwest at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tahoe City, Kings Beach, Incline Village-Crystal Bay, Carnelian Bay,
Sugar Pine Point S, Glenbrook, Homewood, William Kent Campground,
Dollar Point, Meeks Bay, Tahoe State Rec Area Campground, Meeks Bay
Campground, and Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3923 11994 3902 11994 3901 12012 3910 12019
3923 12015
TIME...MOT...LOC 2059Z 112DEG 6KT 3910 12006
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMcSpecial weather statement, Aug 14, 1:17 PM PST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Reno NV
217 PM PDT Mon Aug 14 2023
NVZ004-142200-
Western Nevada Basin and Range including Pyramid Lake NV-
217 PM PDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHURCHILL COUNTY
THROUGH 300 PM PDT...
At 215 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Middlegate, or 24 miles southwest of New Pass Summit,
moving northwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and areas of blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middlegate, Junction U.S 50 And NV 722, Mount Augusta, and Caroll
Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3938 11775 3935 11777 3932 11776 3925 11772
3921 11772 3923 11808 3939 11814 3959 11798
3939 11770
TIME...MOT...LOC 2115Z 113DEG 12KT 3932 11783
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMcSpecial weather statement, Aug 14, 2:58 PM PST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Reno NV
358 PM PDT Mon Aug 14 2023
NVZ001-004-142345-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
358 PM PDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHURCHILL...
NORTHWESTERN MINERAL AND CENTRAL LYON COUNTIES THROUGH 445 PM PDT...
At 357 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Yerington, or 31 miles south of Fallon, moving
northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wabuska, Us 95 At Lyon-Churchill Co Line, Us 95 At Mineral-Lyon Co
Line, Alt U.S 95 At Lyon-Mineral Co Line, and Schurz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3908 11863 3889 11890 3907 11929 3937 11884
TIME...MOT...LOC 2257Z 134DEG 22KT 3903 11883
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMcSpecial weather statement, Aug 14, 3:54 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Reno NV
454 PM PDT Mon Aug 14 2023
NVZ001-004-150015-
Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
454 PM PDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL AND
CENTRAL LYON COUNTIES THROUGH 515 PM PDT...
At 452 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wabuska, or 17 miles south of Lahontan Reservoir,
moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and blowing dust reducing
visibility below 3 miles.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Churchill Station and Silver Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3915 11893 3909 11912 3933 11935 3946 11901
TIME...MOT...LOC 2352Z 159DEG 20KT 3920 11907
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TS/CJSpecial weather statement, Aug 14, 4:44 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
544 PM PDT Mon Aug 14 2023
NVZ003-004-150115-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
544 PM PDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT STOREY...SOUTH CENTRAL WASHOE
AND NORTHERN LYON COUNTIES THROUGH 615 PM PDT...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm near
Stagecoach, or 8 miles east of Virginia City, moving northwest at 15
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dayton, Lockwood, Derby Dam, Stagecoach, Junction U.S 50 And Six Mile
Canyon-Ft Churchill Rd, Six Mile Canyon, and Nv 341 At Washoe-Storey
Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3931 11933 3923 11953 3947 11976 3959 11944
TIME...MOT...LOC 0044Z 153DEG 15KT 3934 11948
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJ